Skip to Content

Gilenya - The medicine makes you gain weight?

7 Answers

Inactive 17 Apr 2013

Hello Laurard. I researched and could not find that Gilenya, can cause a increase or decrease in regards to body weight. Best of wishes, pledge

Votes: +1
Laurard 17 Apr 2013

What a relief :-) im going to start gilenya in 3 weeks after 11 yrs with Avonex wish me luck

Aren 17 Apr 2013

I have taken it for 2 years and I have not gained weight,

Votes: +0
Laurard 17 Apr 2013

Great thanks im going to start gilenya in 3 weeks wish me luck :-)

Aren 18 Apr 2013

good luck! Your gonna love not having needles and my side effects are nothing. I used to take Avonex also

I B Pandora 7 May 2013

I have taken it for 10 months and I have lost a helluva lot of weight. And hair. Have sporadic pain in the right eye. A few other things. Please note my side effects are not entirely typical. I have scars from using Avonex and Betaserone and have no intention of making any more so we will work it out. :)

sruasonid 10 Aug 2013

I've been on Gilenya for 18 months. I weigh 93 pounds. I've never seen any literature mentioning this as a side effect nor heard from anyone of it causing weight gain either. I've been on meds in the past that did cause weight gain so I feel pretty confident that this is definitely not going to be a problem with Gilenya.

IlliniMS 13 Aug 2013

I started Gilenya on 1-9-13 and gained five pounds in the first week. It is now August and I've gained 19 total pounds. I haven't changed my diet at all (vegan plant-based) and cannot get the weight off. My neuro didn't believe me when I told her... but I am certain the Gilenya is the cause. Prior to this med, I was on REBIF and maintained my original weight for two years.

Very disheartened, Battling MS is challenge enough, but weight that I fought to lose for years coming back in less than six months is horrifying and depressing.

I'm starting to question the continued use of this med. :-(.

IlliniMS 22 Jul 2014

One last update... as I stopped Gilenya in August of 2013. I felt horrid and gained 43 pounds on the med. The PML announcement from Europe kind of sealed it for me.

I'm now back to Rebif, have lost 38 of the pounds and have a new neurologist.

His comment to the Gilenya and weight gain ... Possible as everyone reacts differently and in this case he'd attribute to the meds. Also as a relatively new med... all the info is still coming in.

So... just me, but for now, I'll stick to the Rebif!

IlliniMS 13 Aug 2013

I posted this elsewhere on the site, but thought that my results might be of interest.

I started Gilenya on 1-9-13 and gained five pounds in the first week. It is now August and I've gained 19 total pounds. I haven't changed my diet at all (vegan plant-based) and cannot get the weight off. My neuro didn't believe me when I told her... but I am certain the Gilenya is the cause. Prior to this med, I was on REBIF and maintained my original weight for two years.

Very disheartened, Battling MS is challenge enough, but weight that I fought to lose for years coming back in less than six months is horrifying and depressing.

I'm starting to question the continued use of this med. :-(

Votes: +0
js3davis 22 Jul 2014

i have been taking gilenya for 1 year now & have gained nearly 20 lbs. during the year, i followed weight watchers for 4 months & it didnt help me at all. feeling very frustrated & chubby.

PsGll 31 Aug 2015

Having lost nearly 40 kilos I'd kept my weight stable for 4.5 years. I started on Gilenya in June 2015 and have already (End August 2015) gained about 7 pounds, which is about 3.5 kilos in just over 2 months! I've done everything to keep my weight down but it just doesn't happen. On the other hand the Gilenya is controlling the MS which Rebiff, just didn't do.
Which is the better of the two evils?

ccollino 17 Aug 2016

me too! when i noticed all this weight gain, i stopped taking Gilenya and told my doc... now she is going to try something else!

Mar66 19 Feb 2018

Hi I have been using Gilenya since 2013 and not only I put 15kg also I am all the time tiered also I caught very often and since they had to remove all my thyroid also I have liver problem pulse I had cholesterol more numbness 2 surgery in 2 month one for my kidney and bladder and kidney other for my uterine , I had enough to feel unhealthy and going through those things , I have appointment this Wednesday with my specialist and I will tell her I am stopping to take this stupid medication which gave me all those problems.

KelliJay 14 Aug 2013

I've been on Gilenya for just under 2 years after using Copaxone. The only time I gained weight was during the time between Gilenya and Copaxone. My neurologist said that weight gain is not a side effect.

Votes: +0
IlliniMS 17 Aug 2016

I originally posted on the topic in 2013 when I was on Gilenya. I discontinued the medication after 8 months due to a weight gain of 43 pounds... and dye to the European PML news.

At the same time, I switched to a new neurologist because the prescribing neurologist told me that weight gain was an undocumented issue. Also, that I was imagining it.

So...

I have had a new neurologist since January 2014. I went back to Rebif and I am still battling to lose the weight.

I will note that my new neurologist told me a couple of things about medications at our first visit:

1. Medications have different impacts for different people. If you have an event that can be documented - it should not be ignored. If you are concerned, your MD should be, too.

2. Pharmaceutical companies track these types of events. That information should be disclosed to the company.

Expand...

I will add... when I asked the first neurologist about the media comments on PML and Gilenya, she ignored that question, too! Second doc... had already heard about it.

Good luck and believe in yourself!!

Votes: +0
Johnwick3 29 May 2019

I have put on a lot of weight since starting Gilenya 500mcg. Is this normal? I find it makes no difference to my Multiple Sclerosis. Any advice greatly appreciated.

Votes: +0
Spatrovsky 6 Jun 2019

I am stopped taking Gilenya after about a year and I can say I am loosing weight. I don’t know if the weight was from the drug but it could have been. I weighed more than ever before in my life and now I lost ten pounds in 2-3 weeks. I also stopped drinking soda so really... who knows.

Votes: +0
Drugs.com free discount card

Further Information

Similar Questions

What are the new drugs used for multiple sclerosis (MS)?

What does Gilenya do for multiple sclerosis (MS)?

Does Gilenya suppress the immune system?

What happens when you stop taking Gilenya?

Gilenya vs Tecfidera. How do they compare?

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.